Existence and Analytic Approximation of Solutions of Duffing Type Nonlinear Integro-Differential Equation with Integral Boundary Conditions
© A. Alsaedi and B. Ahmad. 2009
Received: 16 November 2008
Accepted: 14 January 2009
Published: 9 February 2009
A generalized quasilinearization technique is developed to obtain a sequence of approximate solutions converging monotonically and quadratically to a unique solution of a boundary value problem involving Duffing type nonlinear integro-differential equation with integral boundary conditions. The convergence of order for the sequence of iterates is also established. It is found that the work presented in this paper not only produces new results but also yields several old results in certain limits.
Vascular diseases such as atherosclerosis and aneurysms are becoming frequent disorders in the industrialized world due to sedentary way of life and rich food. Causing more deaths than cancer, cardiovascular diseases are the leading cause of death in the world. In recent years, computational fluid dynamics ( ) techniques have been used increasingly by researchers seeking to understand vascular hemodynamics. methods possess the potential to augment the data obtained from in vitro methods by providing a complete characterization of hemodynamic conditions (blood velocity and pressure as a function of space and time) under precisely controlled conditions. However, specific difficulties in studies of blood flows are related to the boundary conditions. It is now recognized that the blood flow in a given district may depend on the global dynamics of the whole circulation and the boundary conditions (e.g., the instantaneous velocity profile at the inlet section of the computed domain) for an in vitro blood flow computation need to be prescribed. Taylor et al.  assumed very long circular vessel geometry upstream the inlet section to obtain the analytic solution due to Womersley . However, it is not always justified to assume a circular cross-section. In order to cope with this problem, an alternative approach prescribing integral boundary conditions is presented in . The validity of this approach is verified by computing both steady and pulsated channel flows for Womersley number up to 15. In fact, the integral boundary conditions have various applications in other fields such as chemical engineering, thermoelasticity, underground water flow, population dynamics, and so forth, see for instance, [4–10] and references therein.
Integro-differential equations are encountered in many areas of science where it is necessary to take into account aftereffect or delay. Especially, models possessing hereditary properties are described by integro-differential equations in practice. Also, the governing equations in the problems of biological sciences such as spreading of disease by the dispersal of infectious individuals [11–13], the reaction-diffusion models in ecology to estimate the speed of invasion [14, 15], and so forth, are integro-differential equations. For the theoretical background of integro-differential equations, we refer the reader to the text .
where are continuous functions, , and are nonnegative constants.
A generalized quasilinearization ( ) technique due to Lakshmikantham [17, 18] is applied to obtain the analytic approximation of the solutions of the integral boundary value problem (1.1). In recent years, the technique has been extensively developed and applied to a wide range of initial and boundary value problems for different types of differential equations, for instance, see [19–30] and the references therein. Section 2 contains some basic results. A monotone sequence of approximate solutions converging uniformly and quadratically to a unique solution of the problem (1.1) is obtained in Section 3. The convergence of order for the sequence of iterates is established in Section 4 .
2. Preliminary Results
Here, we note that the associated homogeneous problem has only the trivial solution and on
Similarly, is an upper solution of (1.1) if the inequalities in the definition of lower solution are reversed.
Now, we present some basic results which are necessary to prove the main results.
Let and be lower and upper solutions of the boundary value problem (1.1), respectively, such that If and are strictly decreasing in for each and for each respectively, and satisfy a one-sided Lipschitz condition: then there exists a solution of (1.1) such that
which imply that are lower and upper solutions of (2.6), respectively, on
If , then which, on substituting in (2.11), yields This contradicts that If then Hence, in view of the fact that satisfies a one-sided Lipschitz condition, we have which leads to a contradiction. For we also get a contradiction As before, there exists such that and for every which provides a contradiction that is nondecreasing on Thus, is an isolated maximum point. In a similar manner, yields a contradiction. Hence it follows that . On the same pattern, it can be shown that . Thus, we conclude that This completes the proof.
Let and be, respectively, lower and upper solutions of the boundary value problem (1.1). If and are strictly decreasing in for each and for each respectively, and satisfies a one-sided Lipschitz condition: then
We omit the proof as it follows the procedure employed in the proof of Theorem 2.2.
3. Analytic Approximation of the Solution with Quadratic Convergence
() and are, respectively, lower and upper solutions of (1.1) such that
() is such that for each and where for some continuous function on
() is such that for each with
() is such that and
Then, there exists a sequence of approximate solutions converging monotonically and quadratically to a unique solution of the problem (1.1).
where This establishes the quadratic convergence of the sequence of iterates.
4. Higher Order Convergence
(B1) and are, respectively, lower and upper solutions of (1.1) such that
(B2) is such that and with for some continuous function on
(B3) satisfies and
(B4) is such that and where
Then, there exists a monotone sequence of approximate solutions converging uniformly and rapidly to the unique solution of the problem (1.1) with the order of convergence
Employing the arguments used in the proof of Theorem 3.1, we conclude that the sequence converges uniformly to a unique solution of (1.1).
This completes the proof.
Let and be, respectively, lower and upper solutions of (5.1). Clearly and are not the solutions of (5.1) and Moreover, the assumptions , and of Theorem 3.1 are satisfied by choosing Thus, the conclusion of Theorem 3.1 applies to the problem (5.1).
The results established in this paper provide a diagnostic tool to predict the possible onset of diseases such as cardiac disorder and chaos in speech by varying the nonlinear forcing functions , and appropriately in (1.1). If the nonlinearity in (1.1) is of convex type, then the assumption in Theorem 3.1 reduces to and in Theorem 4.1 becomes (that is, in this case). The existence results for Duffing type nonlinear integro-differential equations with Dirichlet boundary conditions can be recorded by taking and in (1.1). Further, for ( and are constants) and in (1.1), our results become the existence results for Duffing type nonlinear integro-differential equations with nonhomogeneous Dirichlet boundary conditions. If we take in (1.1), our problem reduces to the Dirichlet boundary value problem involving Duffing type nonlinear integro-differential equations with integral boundary conditions. In case, we fix in (1.1), the existence results for Duffing type nonlinear integro-differential equations with separated boundary conditions appear as a special case of our results. By taking in (1.1), the results of  appear as a special case of our work. The results for forced Duffing equation involving a purely integral type of nonlinearity subject to integral boundary conditions follow by taking in (1.1).
This work was supported by Deanship of Scientific Research, King Abdulaziz University through Project no. 428/155.
- Taylor CA, Hughes TJR, Zarins CK: Finite element modeling of blood flow in arteries. Computer Methods in Applied Mechanics and Engineering 1998,158(1–2):155–196. 10.1016/S0045-7825(98)80008-XMathSciNetView ArticleMATHGoogle Scholar
- Womersley JR: Method for the calculation of velocity, rate of flow and viscous drag in arteries when the pressure gradient is known. Journal of Physiology 1955, 127: 553–563.View ArticleGoogle Scholar
- Nicoud F, Schfönfeld T: Integral boundary conditions for unsteady biomedical CFD applications. International Journal for Numerical Methods in Fluids 2002,40(3–4):457–465. 10.1002/fld.299View ArticleMATHGoogle Scholar
- Choi YS, Chan K-Y: A parabolic equation with nonlocal boundary conditions arising from electrochemistry. Nonlinear Analysis: Theory, Methods & Applications 1992,18(4):317–331. 10.1016/0362-546X(92)90148-8MathSciNetView ArticleMATHGoogle Scholar
- Ewing RE, Lin T: A class of parameter estimation techniques for fluid flow in porous media. Advances in Water Resources 1991,14(2):89–97. 10.1016/0309-1708(91)90055-SMathSciNetView ArticleGoogle Scholar
- Shi P: Weak solution to an evolution problem with a nonlocal constraint. SIAM Journal on Mathematical Analysis 1993,24(1):46–58. 10.1137/0524004MathSciNetView ArticleMATHGoogle Scholar
- Bouziani A, Benouar N-E: Mixed problem with integral conditions for a third order parabolic equation. Kobe Journal of Mathematics 1998,15(1):47–58.MathSciNetMATHGoogle Scholar
- Kartynnik AV: A three-point mixed problem with an integral condition with respect to the space variable for second-order parabolic equations. Differential Equations 1990,26(9):1160–1166.MathSciNetMATHGoogle Scholar
- Yurchuk NI: A mixed problem with an integral condition for some parabolic equations. Differentsial'nye Uravneniya 1986,22(12):2117–2126.MathSciNetGoogle Scholar
- Denche M, Marhoune AL: Mixed problem with integral boundary condition for a high order mixed type partial differential equation. Journal of Applied Mathematics and Stochastic Analysis 2003,16(1):69–79. 10.1155/S1048953303000054MathSciNetView ArticleMATHGoogle Scholar
- Kot M, Lewis MA, van den Driessche P: Dispersal data and the spread of invading organisms. Ecology 1996,77(7):2027–2042. 10.2307/2265698View ArticleGoogle Scholar
- Hubálek Z, Halouzka J: West nile fever—a reemerging mosquito-born viral disease in Europe. Emerging Infectious Diseases 1999,5(5):643–650. 10.3201/eid0505.990505View ArticleGoogle Scholar
- Medlock J, Kot M: Spreading disease: integro-differential equations old and new. Mathematical Biosciences 2003,184(2):201–222. 10.1016/S0025-5564(03)00041-5MathSciNetView ArticleMATHGoogle Scholar
- Hadeler KP: Reaction transport systems in biological modelling. In Mathematics Inspired by Biology (Martina Franca, 1997), Lecture Notes in Mathematics. Volume 1714. Edited by: Capasso V, Diekmann O. Springer, Berlin, Germany; 1999:95–150.View ArticleGoogle Scholar
- Kot M, Schaffer WM: Discrete-time growth-dispersal models. Mathematical Biosciences 1986,80(1):109–136. 10.1016/0025-5564(86)90069-6MathSciNetView ArticleMATHGoogle Scholar
- Lakshmikantham V, Rao MRM: Theory of Integro-Differential Equations, Stability and Control: Theory, Methods and Applications. Volume 1. Gordon and Breach Science, London, UK; 1995:x+362.MATHGoogle Scholar
- Lakshmikantham V: An extension of the method of quasilinearization. Journal of Optimization Theory and Applications 1994,82(2):315–321. 10.1007/BF02191856MathSciNetView ArticleMATHGoogle Scholar
- Lakshmikantham V: Further improvement of generalized quasilinearization method. Nonlinear Analysis: Theory, Methods & Applications 1996,27(2):223–227. 10.1016/0362-546X(94)00281-LMathSciNetView ArticleMATHGoogle Scholar
- Nieto JJ: Generalized quasilinearization method for a second order ordinary differential equation with Dirichlet boundary conditions. Proceedings of the American Mathematical Society 1997,125(9):2599–2604. 10.1090/S0002-9939-97-03976-2MathSciNetView ArticleMATHGoogle Scholar
- Cabada A, Nieto JJ, Pita-da-Veiga R: A note on rapid convergence of approximate solutions for an ordinary Dirichlet problem. Dynamics of Continuous, Discrete and Impulsive Systems 1998,4(1):23–30.MathSciNetMATHGoogle Scholar
- Lakshmikantham V, Vatsala AS: Generalized Quasilinearization for Nonlinear Problems, Mathematics and Its Applications. Volume 440. Kluwer Academic Publishers, Dordrecht, The Netherlands; 1998:x+276.View ArticleMATHGoogle Scholar
- Mandelzweig VB, Tabakin F: Quasilinearization approach to nonlinear problems in physics with application to nonlinear ODEs. Computer Physics Communications 2001,141(2):268–281. 10.1016/S0010-4655(01)00415-5MathSciNetView ArticleMATHGoogle Scholar
- Cabada A, Nieto JJ: Quasilinearization and rate of convergence for higher-order nonlinear periodic boundary-value problems. Journal of Optimization Theory and Applications 2001,108(1):97–107. 10.1023/A:1026413921997MathSciNetView ArticleMATHGoogle Scholar
- Nikolov S, Stoytchev S, Torres A, Nieto JJ: Biomathematical modeling and analysis of blood flow in an intracranial aneurysms. Neurological Research 2003,25(5):497–504. 10.1179/016164103101201724View ArticleGoogle Scholar
- Eloe PW: The quasilinearization method on an unbounded domain. Proceedings of the American Mathematical Society 2003,131(5):1481–1488. 10.1090/S0002-9939-02-06654-6MathSciNetView ArticleMATHGoogle Scholar
- Ahmad B: A quasilinearization method for a class of integro-differential equations with mixed nonlinearities. Nonlinear Analysis: Real World Applications 2006,7(5):997–1004. 10.1016/j.nonrwa.2005.09.003MathSciNetView ArticleMATHGoogle Scholar
- Amster P, De Nápoli P: A quasilinearization method for elliptic problems with a nonlinear boundary condition. Nonlinear Analysis: Theory, Methods & Applications 2007,66(10):2255–2263. 10.1016/j.na.2006.03.016MathSciNetView ArticleMATHGoogle Scholar
- Ahmad B, Nieto JJ: Existence and approximation of solutions for a class of nonlinear impulsive functional differential equations with anti-periodic boundary conditions. Nonlinear Analysis: Theory, Methods & Applications 2008,69(10):3291–3298. 10.1016/j.na.2007.09.018MathSciNetView ArticleMATHGoogle Scholar
- Pei M, Chang SK: The generalized quasilinearization method for second-order three-point boundary value problems. Nonlinear Analysis: Theory, Methods & Applications 2008,68(9):2779–2790. 10.1016/j.na.2007.02.025MathSciNetView ArticleMATHGoogle Scholar
- Ahmad B, Alsaedi A, Alghamdi BS: Analytic approximation of solutions of the forced Duffing equation with integral boundary conditions. Nonlinear Analysis: Real World Applications 2008,9(4):1727–1740. 10.1016/j.nonrwa.2007.05.005MathSciNetView ArticleMATHGoogle Scholar
This article is published under license to BioMed Central Ltd. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.